Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

An invariance principle for reversed martingales


Author: R. M. Loynes
Journal: Proc. Amer. Math. Soc. 25 (1970), 56-64
MSC: Primary 60.30; Secondary 60.40
MathSciNet review: 0256444
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {X_n},\;n = 1,2, \cdots $, be a reversed martingale with zero mean and for each $ n$ construct a random function $ {W_n}(t)$, $ 0 \leqq t \leqq 1$, by a suitable method of interpolation between the values $ {X_k}/{(EX_n^2)^{1/2}}$ at times $ EX_k^2/EX_n^2$; these are the natural times to use. Then it is shown that the distribution of $ {W_n}$ (in function space $ C$ or $ D$) converges weakly to that of the Wiener process, if the finite-dimensional distributions converge appropriately. It is also shown that the sufficient conditions recently given by the author for the central limit theorem for such martingales also imply convergence of finite-dimensional distributions. Illustrations of the use of these results are given in applications to $ U$statistics and sums of independent random variables.

A result for forward martingales exactly analogous to the first result above is also given, but is given no emphasis.


References [Enhancements On Off] (What's this?)

  • [1] Patrick Billingsley, Convergence of probability measures, John Wiley & Sons, Inc., New York-London-Sydney, 1968. MR 0233396
  • [2] J. L. Doob, Stochastic processes, John Wiley & Sons, Inc., New York; Chapman & Hall, Limited, London, 1953. MR 0058896
  • [3] Wassily Hoeffding, A class of statistics with asymptotically normal distribution, Ann. Math. Statistics 19 (1948), 293–325. MR 0026294
  • [4] R. M. Loynes, The central limit theorem for backwards martingales, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 13 (1969), 1–8. MR 0261674
  • [5] H. Robbins, D. Siegmund, and J. Wendel, The limiting distribution of the last time 𝑠_{𝑛}≥𝑛𝜖, Proc. Nat. Acad. Sci. U.S.A. 61 (1968), 1228–1230. MR 0243625
  • [6] Volker Strassen, Almost sure behavior of sums of independent random variables and martingales, Proc. Fifth Berkeley Sympos. Math. Statist. and Probability (Berkeley, Calif., 1965/66) Univ. California Press, Berkeley, Calif., 1967, pp. Vol. II: Contributions to Probability Theory, Part 1, pp. 315–343. MR 0214118

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 60.30, 60.40

Retrieve articles in all journals with MSC: 60.30, 60.40


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1970-0256444-5
Keywords: Invariance theorem, martingale, reversed martingale, $ U$-statistic, weak convergence, sums of independent identically distributed random variables, tail sums of independent random variables
Article copyright: © Copyright 1970 American Mathematical Society